Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 311, NWS Birmingham, AL

June 26, 2001Madison County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 26, 2001, 10:54 PM CDT for Madison County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2001, 10:54 PM CDT (03:54 UTC)
Expired
Jun 26, 2001, 11:30 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 270355
SVRBHM

ALC089-270430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1054 PM CDT TUE JUN 26 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 1130 PM CDT

* AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NORTH OF OWENS CROSSROADS...MOVING NORTHq AT 
  15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GURLEY.

LAT...LON 3461 8660 3448 8645 3480 8632 3492 8638

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:22 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 26, 10:22 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1022 PM CDT TUE JUN 26 2001

LARGE CYCLONIC VORTEX SPINNING ACROSS EXTREME W TN/KY THIS EVENING.
BMX 00Z SOUNDING INDICATING FAIRLY UNSTABLE AIRMASS WITH K30+/TT50+
AND LI -7. COLD POOL ASSOCIATED WITH UPPER LOW PRODUCED DECENT
LAPSE RATES ACROSS THE AREA...WITH PLENTY OF HAIL REPORTS SINCE 4PM.
THE LOW WILL SLOWLY DRIFT WESTWARD...MAKING LITTLE PROGRESS
OVERNIGHT. SHWRS AND TSTMS HAVE GENERALLY WEAKENED OVER THE PAST
HOUR...BUT WITH MESO SCALE BOUNDARIES AND CONVERGENCE AREAS/SHORT
WAVE ROTATING AROUND UPPER LOW...WILL LEAVE SCATTERED POPS (30) IN N
AL OVERNIGHT.

MAIN CHANGES TO ZONE PACKAGE WILL BE REMOVAL OF EVENING WORDING AND
LEAVING POPS NORTH REMAINDER OF TONIGHT. N AL WILL ALSO SEE
VARIABLE CLOUDINESS AS SOME LOW CLOUDS WILL DEVELOP TOWARD MORNING
AS HIGH CLOUDS LEAVE. PATCHY FOG EXPECTED IN RAIN AREAS AS DEW POINT
DEPRESSION WILL BE NEAR ZERO. NO POPS SOUTH. TEMPS GENERALLY OK BUT
WORDED AS A RANGE.  75

.BHM...NONE.

In the hours before

Local storm report, Jun 26, 5:52 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT TUE JUN 26 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    HUNTSVILLE                AL   0.75 INCH HAIL
06/26/01   MADISON                        DIME SIZE WAS REPORTED 10
                                          MILES SOUTH OF THE CITY
                                          OF HUNTSVILLE.

0415 PM    ODENVILLE                 AL   WIND DAMAGE
06/26/01   ST. CLAIR                      TREES WERE BLOWN DOWN
                                          ONTO POWER LINES IN
                                          ODENVILLE.

0515 PM    AKRON                     AL   0.75 INCH HAIL
06/26/01   HALE                           DIME SIZE HAIL WAS
                                          REPORTED AND NUMEROUS
                                          TREE LIMBS WERE BLOWN
                                          DOWN IN AKRON.

0525 PM    WARSAW                    AL   0.75 INCH HAIL
06/26/01   SUMTER                         DIME SIZE HAIL WAS
                                          REPORTED IN WARSAW.

0536 PM    DOUBLE SPRINGS            AL   0.88 INCH HAIL
06/26/01   WINSTON                        NICKEL SIZE HAIL WAS
                                          OBSERVED 6 MILES SOUTH OF
                                          DOUBLE SPRINGS.
Local storm report, Jun 26, 7:57 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CDT TUE JUN 26 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    HOLLYTREE                 AL   1.00 INCH HAIL
06/26/01   JACKSON                        DIME TO QUARTER SIZE HAIL
                                          OBSERVED IN HOLLYTREE.

0633 PM    CARROLLTON                AL   0.88 INCH HAIL
06/26/01   PICKENS                        NICKEL SIZE HAIL REPORTED
                                          IN CARROLLTON.

0736 PM    MULGA                     AL   1.75 INCH HAIL
06/26/01   JEFFERSON                      QUARTER TO GOLF BALL SIZE
                                          HAIL REPORTED BETWEEN
                                          BIRMINGPORT AND MULGA.

0749 PM    GRAYSVILLE                AL   1.75 INCH HAIL
06/26/01   JEFFERSON                      QUARTER TO GOLF BALL SIZE
                                          HAIL REPORTED IN
                                          GRAYSVILLE. WIND GUSTS
                                          MEASURED AT 53 MPH.
Local storm report, Jun 26, 9:05 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
905 PM CDT TUE JUN 26 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    DOUBLE SPRINGS            AL   LIGHTNING
06/26/01   WINSTON                        4 COWS WERE KILLED BY A
                                          LIGHNTING STRIKE NEAR
                                          DOUBLE SPRINGS.

0758 PM    LIPSCOMB                  AL   0.75 INCH HAIL
06/26/01   JEFFERSON                      DIME SIZE HAIL REPORTED
                                          IN LIPSCOMB.

0807 PM    MOUNTAIN BROOK            AL   0.75 INCH HAIL
06/26/01   JEFFERSON                      DIME SIZE HAIL WAS
                                          REPORTED NEAR BROOKWOOD
                                          MALL.

0830 PM    MOUNTAIN BROOK            AL   0.75 INCH HAIL
06/26/01   JEFFERSON                      DIME SIZE HAIL WAS
                                          REPORTED NEAR FIRE
                                          STATION 2 ON OVERTON
                                          ROAD.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:25 PM CDTSevere Thunderstorm WarningBMXJefferson65 min
Jun 26, 8:26 PM CDTSevere Thunderstorm WarningBMXJefferson49 min
Jun 26, 11:54 PM CDTSevere Thunderstorm WarningBMXPickens51 min
Jun 27, 3:37 AM CDTFlash Flood WarningBMXTuscaloosa3 hr
Jun 27, 2:56 PM CDTSevere Thunderstorm WarningBMXTuscaloosa34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.